Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 22, NWS Flagstaff, AZ

July 29, 2006Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 29, 2006, 11:13 PM MST for Yavapai County, Arizona. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2006, 11:13 PM MST (06:13 UTC)
Expired
Jul 30, 2006, 10:45 PM MST
In force
24 hr
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 85 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 300616
FFWFGZ
AZC025-300645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1113 PM MST SAT JUL 29 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 1145 PM MST

* AT 1112 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA...WHICH INCLUDES
  HIGHWAY 169 BETWEEN DEWEY AND INTERSTATE 17.

WASHES WHICH MAY BE FLOWING INCLUDE YARBE WASH...ASH CREEK...SOUR WASH...
AND RACETRACK WASH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3443 11217 3443 11207 3455 11199 3456 11221

$$

DJO
1 follow-up statement
000 
WGUS75 KFGZ 300621
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1120 PM MST SAT JUL 29 2006

AZC025-300628-
YAVAPAI AZ-
1120 PM MST SAT JUL 29 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL YAVAPAI
COUNTY...

THE FLASH FLOOD WARNING FOR THE COTTONWOOD...CAMP VERDE...
CORNVILLE...PAGE SPRINGS...CHERRY...AND BRIDGEPORT AREA HAS
BEEN ALLOWED TO EXPIRE. LAW ENFORCEMENT REPORTS THAT WATER
HAS SUBSIDED. THUNDERSTORM ACTIVITY HAS SHIFTED
SOUTHWARD...AND A FLASH FLOOD WARNING CONTINUES FOR ROUTE 169
BETWEEN I-17 AND DEWEY.

KEEP IN MIND THAT CREEKS AND STREAMS IN THE AREA WILL CONTINUE
TO RUN ABOVE NORMAL LEVELS AND LOW WATER CROSSINGS MAY STILL BE
IMPASSABLE. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS.

LAT...LON 3478 11176 3482 11214 3456 11215 3454 11172

$$

DJO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:35 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 29, 9:35 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 PM MST SAT JUL 29 2006

.SYNOPSIS...A VERY MOIST AIRMASS WILL REMAIN OVER ARIZONA INTO EARLY
NEXT WEEK WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.
&&

.DISCUSSION...A VERY ACTIVE FLOODING AND SEVERE WEATHER DAY CONTINUES
THIS EVENING ACROSS THE FORECAST AREA...WITH HEAVY THUNDERSTORM RAINFALL
IN AREAS MAINLY FROM THE GRAND CANYON SOUTH AND EASTWARD.

PREVIOUS DISCUSSION FROM 225 PM...MID LEVEL CLOUDINESS EARLIER TODAY
DELAYED SURFACE HEATING AND THE ONSET OF CONVECTION. NOW THAT
TEMPERATURES HAVE RECOVERED TO SOME DEGREE...THUNDERSTORMS HAVE
FORMED OVER THE HIGHER TERRAIN OF CENTRAL AND EASTERN ARIZONA. WHILE
FORECASTS FOR PROBABILITY OF PRECIPITATION REMAIN REASONABLE...ITS
UNLIKELY PRECIPITATION AMOUNTS WILL BE AS HIGH AS PREVIOUSLY
EXPECTED. EVEN SO...THE EXISTING FLASH FLOOD WATCH /PHXFFAFGZ/ WILL
REMAIN IN EFFECT FOR NOW. EXPECT CONVECTION TO DIMINISH AFTER SUNSET.

TOMORROW...THE MID LEVEL LOW CIRCULATION OVER WESTERN NEW MEXICO
WILL CONTINUE TO FILL AND DRIFT EASTWARD. WITH LESS AND LESS DYNAMIC
FORCING AVAILABLE...CONVECTION SHOULD APPROACH SOMETHING MORE LIKE
AVERAGE MONSOONAL ACTIVITY THAN THE LAST TWO DAYS.

BY MONDAY...DRIER AIR WILL BEGIN TO NUDGE ITS WAY INTO WESTERN
PORTIONS OF NORTHERN ARIZONA. WHETHER OR NOT IT WILL BE ENOUGH TO
CURB CONTINUED THUNDERSTORM ACTIVITY REMAINS A QUESTION.

&&

.AVIATION...FOR THE 06Z PACKAGE...TAFS AND TWEBS ADEQUATELY CONVEY
CURRENT AND EXPECTED WEATHER. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM NOON
UNTIL MIDNIGHT MST TONIGHT FOR ZONES AZZ004-006>008-015>018-037-038.
&&

DJO/GFH
Hazardous weather outlook, Jul 29, 10:20 AM MST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1020 AM MST SAT JUL 29 2006

AZZ004>018-037>040-300700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1020 AM MST SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST...UNSTABLE AIRMASS WILL BRING ANOTHER DAY OF THUNDERSTORM
ACTIVITY TO NORTHERN ARIZONA. MID LEVEL CLOUDINESS OVER MANY AREAS
WILL DELAY THE ONSET OF CONVECTION TO 1100 AM OR EVEN NOON. STORM
MOTION WILL BE FROM NORTH TO SOUTH EARLIER IN THE DAY...BECOMING
NORTHEAST TO SOUTHWEST LATER IN THE DAY. EXPECT GREATEST ACTIVITY
FROM THE KAIBAB PLATEAU...ALONG THE MOGOLLON RIM...TO THE WHITE
MOUNTAIN...AND SOUTHWEST OF THESE AREAS. THE GREATEST THREAT POSED
BY TODAYS STORMS IS THE RISK OF FLASH FLOODING /DUE TO RELATIVELY
SLOW STORM MOVEMENT/. PLEASE SEE PRODUCT PHXFFAFGZ FOR THE
ASSOCIATED FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT CONTINUED AFTERNOON THUNDERSTORM ACTIVITY THROUGH MONDAY WITH
SOME CHANCE OF DRIER CONDITIONS THEREAFTER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOWARD

In the hours before

Local storm report, Jul 29, 7:03 PM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
703 PM MST SAT JUL 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLASH FLOOD      10 SW CONCHO            34.37N 109.73W
07/29/2006                   APACHE             AZ   LAW ENFORCEMENT

            FLOODING OVER HIGHWAY 61 NEAR MP 359

0430 PM     FLASH FLOOD      VERNON                  34.25N 109.69W
07/29/2006                   APACHE             AZ   LAW ENFORCEMENT

            FLOODING OVER HIGHWAY 60

0345 PM     FLASH FLOOD      4 W CONCHO              34.47N 109.68W
07/29/2006                   APACHE             AZ   LAW ENFORCEMENT

            FLOODING OVER CONCHO-SNOWFLAKE RD

&&

DJO
Local storm report, Jul 29, 7:22 PM MST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
722 PM MST SAT JUL 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      LEUPP                   35.29N 110.96W
07/29/2006                   COCONINO           AZ   LAW ENFORCEMENT

            FLOODING AND WASHOUTS ON INDIAN ROUTE 2. MOTORISTS
            STRANDED.

&&

DJO

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:46 PM MSTFlash Flood WarningFGZCoconino119 min
Jul 29, 7:40 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai34 min
Jul 29, 8:40 PM MSTFlash Flood WarningFGZGila, Navajo35 min
Jul 29, 8:46 PM MSTFlash Flood WarningFGZCoconino119 min
Jul 29, 9:03 PM MSTSevere Thunderstorm WarningFGZCoconino16 min
Jul 29, 9:12 PM MSTFlash Flood WarningFGZCoconino33 min
Jul 29, 9:12 PM MSTFlash Flood WarningFGZCoconino, Yavapai63 min
Jul 29, 10:09 PM MSTFlash Flood WarningFGZGila, Navajo66 min
Jul 30, 10:12 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai14 hr
Jul 30, 3:27 PM MSTFlash Flood WarningFGZCoconino63 min
Jul 30, 3:50 PM MSTFlash Flood WarningFGZApache, Navajo55 min
Jul 30, 4:40 PM MSTFlash Flood WarningFGZApache, Navajo20 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.